Ohio, 2002Flash Flooding in Ohio, May 12, 2002
May 12, 2002 · NWS IWX · 2 events in 1 county or zone
2 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at May 12, 2:18 AM EST, 7 hours 34 minutes earlier.
Area forecast discussion, May 12, 2:18 AM EST, 7 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
218 AM EST SUN MAY 12 2002
FRONT LOOKS TO BE ALONG A KGUS TO KAOH LINE AND SHOULD
PROGRESS NORTH INTO EARLY AFTERNOON BEFORE SFC LOW MOVES
ACROSS CWA AND BRINGS FRONT BACK SOUTH LAT TODAY. ALL
INGREDIENTS IN PLACE FOR HEAVY RAINFALL WITH ETA/AVN IN FAIRLY GOOD
AGREEMENT ON QPF OVER AN INCH TODAY POSSIBLY OVER 2 INCHES LOCALLY
AND WILL KEEP FFA GOING. ANY SVR THREAT LOOKS TO BE IN SRN
CWA BUT WITH FLOOD POTENTIAL WILL NOT HIGHLITE IN ZONES. FRONT MOVES
SOUTH TNGT BUT ANOTHER WAVE COMES OUT OF SRN PLAINS ALONG FRONT.
PREVIOUS FCST MAY HAVE POPS A BIT HIGH BASED ON FRONTAL POSITION AND
NEW RUNS BUT NOT ENOUGH CERTAINTY TO MAKE ANY CHANGES. WILL KEEP
SLGT CHC POPS SE MONDAY MORNING OTHERWISE CLOUDY AND COOL. BOTH ETA
AND AVN NOW HAVE STRONG SHRTWV COMING DOWN BACKSIDE OF ERN LAKES
CLOSED LOW MONDAY NITE INTO TUE. WILL ADD LOW CHC POPS WITH THIS FOR
MONDAY NITE. BEST LIFT WITH THIS MAY MOVE SE OF CWA TUE MORNING BUT
WITH 500MB TMPS OF -27C AND SOME SUNSHINE TUE EXPECT INSTABILITY
SHOWERS TO POP WITH LEFTOVER LLVL MOISTURE. MAX TMPS AGAIN WILL BE
TOUGH TODAY. WENT WITH MAVS FOR TODAY AS FRONT SHOULD BE ABLE TO GET
CLOSE TO MI BORDER AS SFC LOW APPROACHES. MDLS CLOSE AND BLENDED
LATER PERIODS.
EXTENDED DISCUSSION
HIGH PRESSURE WILL CONTROL THE REGION FOR WEDS...BRINGING A CHC FOR
THE GROUND TO DRY. DRYING WILL BE SHORT LIVED AS ANOTHER FRONT DROPS
OUT OF THE PLAINS TO BRING PCPN CHCS INTO THE WEEKEND. MRF/ECMWF
CONTINUE TO DISAGREE ON POSITION OF UPPER LEVEL SYSTEMS AND SFC
FRONT ON THURSDAY. AVN 120 HRS WOULD POINT TOWARDS PCPN BY THURS
AFTN...WHILE ECMWF WOULD INDICATE DRY CONDITIONS. WILL LEAVE PCPN
OUT OF THURS FOR NOW. FRI/SAT LOOK LIKE DECENT CHC OF -TSRA AS FRONT
DROPS INTO AREA...WITH BEST CHC SATURDAY. AGAIN...NO CHANGES.
.IWX...FLOOD WATCH TODAY ENTIRE CWFA.
RES/FISHER
In the hours before
Special weather statement, May 12, 5:47 AM EST, 4 hours 5 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-121845-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
547 AM EST SUN MAY 12 2002
...THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL EXPECTED TODAY...
A COLD FRONT WILL SLOWLY MOVE THROUGH NORTHERN INDIANA AND
NORTHWESTERN OHIO TODAY. AREAS OF LOW PRESSURE WILL MOVE ALONG THE
FRONT...TAPING INTO ABUNDANT MOISTURE ALONG AND SOUTH OF THE FRONT.
THE RESULT WILL BE WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY. THE
GREATEST THREAT FROM THE THUNDERSTORMS WILL BE HEAVY RAINFALL...
WHICH MAY EXCEED 1 INCH PER HOUR AT TIMES...MAINLY SOUTH OF
INTERSTATE 80. SMALL HAIL AND WIND GUSTS TO 35 MPH WILL ALSO BE
POSSIBLE WITH THE STRONGER STORMS. AS THE FRONT SHIFTS
SOUTHEAST...THE THREAT FOR HEAVY RAINFALL WILL ALSO SHIFT SOUTH EAST
TO LIE MAINLY SOUTH OF US 30 BY AFTERNOON.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
FISHER
Flash Flood, Fulton
- When
- May 12, 9:52 AM EST to 11:30 AM EST
- Where
- Fulton County, Fayette
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.602, -84.130 (the zone’s center; the record gives no point)
Emergency manager reported 3 homes evacuated and one person rescued from a vehicle due to fast rising flood waters in Fayette.
Flash Flood, Fulton
- When
- May 12, 10:15 AM EST to 12:00 PM EST
- Where
- Fulton County, Fayette
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.602, -84.130 (the zone’s center; the record gives no point)
Emergency manager reported primary and secondary roads closed due to flooding. Highway 20 closedwith water flowing over it.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Missouri, May 12 to 13, 20021 death · $5.5 million · 7 events
- Flash Flooding in Missouri, May 12 to 13, 20021 death · $1.1 million · 9 events
- Flash Flooding and Damaging Winds in Pennsylvania, May 12 to 13, 20021 death · 2 injured · $248,000 · 65 kt wind · 18 events
- Flooding in Illinois, May 12 to 31, 20021 death · 15 events
- Flash Flood and Hail in Arkansas, May 12, 20021 death · 61 kt wind · 8 events
- Rip Current in Florida, May 12, 20021 death · 1 event
- Flash Flooding in Indiana, May 12 to 13, 2002$1.7 million · 33 events
- Flooding in Missouri, May 12 to 14, 2002$700,000 · 34 events
- Flash Flood and Hail in Ohio, May 12, 20023 injured · $192,000 · 58 kt wind · 12 events
- Flood in Alaska, May 12 to 14, 2002$988,000 · 1 event
- Flooding in Indiana, May 12 to 19, 2002$500,000 · 6 events
- Flash Flooding in Illinois, May 12 to 13, 2002$338,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5290480, 5290481.